Georgia, 2023

Rip Current in Georgia, June 29, 2023

June 29, 2023 · NWS CHS · 1 event in 1 county or zone

High pressure across the region led to a moderately strong onshore flow capable of producing rip currents across southeast Georgia.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

High pressure across the region led to a moderately strong onshore flow capable of producing rip currents across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 29, 12:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 29, 12:00 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
100 PM EDT Thu Jun 29 2023

.SYNOPSIS...
High pressure will prevail through early next week. Upper level
disturbances could affect the area mid to late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another day of quiet weather is expected. Strong upper level
ridge will persist over the Lower MS Valley today, with the
forecast area on the eastern periphery. High pressure will
prevail at the surface. Not out of the question to see an
isolated shower pop-up with the sea breeze, but still think the
probability/coverage is too low to include in the forecast.
High temps will peak in the low to mid 90s across most
locations inland of the beaches. No significant changes were
needed with the early afternoon update.

Tonight: Upper level ridging and surface high pressure will
remain the dominant players, and we anticipate quiet weather to
persist. That said, several recent CAM runs develop convection
in the Ohio Valley later this afternoon into this evening, with
some semblance of a decaying MCS running the ridge axis down
into the southeast...diminishing before reaching the CWA.
Keeping the forecast dry for now, but we will have to keep an
eye on any convection that does develop well upstream.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A strong upper ridge will build over the area Friday through
Sunday while Bermuda high pressure builds over the western
Atlantic. Surface dewpoints may mix out on Friday, but with
strengthening southerly flow over the weekend, surface dewpoints
will push into the low to mid 70s. A relative lack of moisture
as well as strong subsidence should preclude diurnal convection
on Friday. Isolated to scattered afternoon showers/tstms will be
possible Saturday and Sunday, especially along the sea breeze.

Heat indices expected to reach 105-108 on Saturday and 108-113
on Sunday. Given our 110 degree Heat Advisory criteria, we may
need one for Sunday based on the current forecast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The upper ridge axis will shift well east of the area Sunday
night through the middle of next week, allowing an increase in
upper shortwave activity. Meanwhile, a relatively tropical
airmass will be in place. Scattered mainly afternoon/evening
showers and thunderstorms expected. A Heat Advisory could be
needed again on Monday due to some 108-113 heat indices.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
KCHS/KJZI/KSAV: VFR conditions are anticipated through the
period.

Extended Aviation Outlook: Mainly VFR. Brief afternoon/evening
flight restrictions possible Friday through Sunday due to
isolated showers and tstms. Slightly greater coverage possible
Monday afternoon.

&&

.MARINE...
High pressure will remain dominant through tonight with overall
lighter winds (10 knots or less) and seas 3 feet or less.

Extended Marine: High pressure over the western Atlantic will remain
the dominant weather feature Friday through the middle of next
week. Winds over the marine area will generally be S to SW at
10-15 kt with seas 2-4 ft. A modest afternoon sea breeze is
expected along the coast each day.

&&

.CLIMATE...
Record High Temperatures:

July 2:
KCHS: 99/1996
KCXM: 101/1931
KSAV: 101/1931

July 3:
KCHS: 98/2019
KCXM: 100/1927
KSAV: 101/2019

July 4:
KCHS: 98/1993
KCXM: 98/1902
KSAV: 99/1997

Record High Minimum Temperatures:

July 1:
KCHS: 77/2016
KCXM: 86/1998
KSAV: 81/1897

July 2:
KCHS: 78/1987
KCXM: 82/2019
KSAV: 79/1902

July 3:
KCHS: 78/2016
KCXM: 81/2016
KSAV: 80/1880

July 4:
KCHS: 79/2016
KCXM: 83/1998
KSAV: 79/1931

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...ETM
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...Adam/JRL
MARINE...Adam/JRL
CLIMATE...
Hazardous weather outlook, Jun 29, 2:32 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
332 AM EDT Thu Jun 29 2023

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-301015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
332 AM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat: Heat indices could approach 110 degrees on Saturday, then
exceed 110 degrees Sunday and Monday. Heat Advisories could be
needed for portions of our area, especially Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-301015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
332 AM EDT Thu Jun 29 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
June 29, 1:15 PM EST to 1:20 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported two swimmers rescued from a rip current along the beach near 13th Street.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110295.